Alert archive / Kansas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 236, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 18, 2006, 3:26 PM CDT for Saline County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 18, 2006, 3:26 PM CDT (20:26 UTC)
- Expired
- Aug 18, 2006, 4:30 PM CDT
- In force
- 64 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Saline County, KS
The radar
The Topeka radar (KTWX), 125 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 163 J/kg
- Mixed-layer CIN
- -270 J/kg
- Mixed-layer LCL
- 1595 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -62 m²/s²
- 0-3 km storm-relative helicity
- -44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:14 PM CDT, 12 minutes earlier.
Area forecast discussion, Aug 18, 3:14 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 314 PM CDT FRI AUG 18 2006 .DISCUSSION... MAIN FORECAST CONCERN IS PRECIPITATION CHANCES THROUGH SATURDAY. TONIGHT: PRECIPITATION HAS BEEN ONGOING ACROSS FAR NORTHEAST KANSAS TODAY...AND THE SURFACE FRONT EXTENDS ACROSS NORTHWEST KANSAS INTO SOUTHEAST NEBRASKA. MODELS ARE NOT HANDLING THE PLACEMENT OF THE FRONT VERY WELL TODAY...AND THEY SHOW MUCH OF THE PRECIPITATION ALONG AND BEHIND THE FRONT. THUNDERSTORMS SHOULD REALLY GET GOING ACROSS CENTRAL KANSAS THIS EVENING AS THE LOW LEVEL JET GETS GOING. WITH THE SLOWER FRONTAL MOVEMENT...BELIEVE THE PRECIPITATION WILL NOT BE QUITE AS HEAVY AS PREVIOUSLY THOUGHT...HOWEVER THE HEAVIEST PRECIPITATION THAT DOES FALL WILL CERTAINLY BE OVER CENTRAL KANSAS TONIGHT. MOISTURE TRANSPORT DOES NOT LOOK VERY STRONG ACROSS THE FORECAST AREA TONIGHT...AND IS FOCUSED FURTHER NORTHWEST BEHIND THE FRONT. WITH THIS IN MIND...KEPT PRECIPITATION CHANCES HIGHEST ACROSS CENTRAL KANSAS WITH THE FLOOD WATCH IN EFFECT...AND LOWERED THEM SIGNIFICANTLY OVER SOUTHERN KANSAS. SATURDAY-SATURDAY NIGHT: THE FRONT DOES MOVE THROUGH THE FORECAST AREA ON SATURDAY MORNING...THEREFORE PRECIPITATION CHANCES INCREASE ACROSS THE ENTIRE AREA BY SATURDAY EVENING. BEST INSTABILITY AND SHEAR ARE AGAIN BEHIND THE FRONT...HOWEVER THE MOISTURE TRANSPORT IS WEAK THROUGHOUT THE DAY SO WE DO NOT EXPECT VERY HEAVY PRECIPITATION. TEMPERATURES ARE GOING TO BE BELOW NORMAL...MAINLY IN THE LOWER TO MIDDLE 80S BEHIND THE FRONT ON SATURDAY WITH THE CLOUDS AND PRECIPITATION THROUGHOUT THE REGION...AND IN THE LOWER 90S OVER SOUTHERN KANSAS AHEAD OF THE FRONT. SUNDAY-SUNDAY NIGHT: PRECIPITATION SHOULD BE SOUTH AND EAST OF THE AREA BY SUNDAY...UNLESS THE FRONT SLOWS DOWN SIGNIFICANTLY. TEMPERATURES WILL AGAIN BE BELOW NORMAL WITH LOWER 1000-850MB HEIGHTS SUPPORTING LOWER TO MIDDLE 80S. MONDAY-THURSDAY: A RIDGE WILL DEVELOP OVER THE ROCKIES FOR THE BEGINNING OF NEXT WEEK...PROVIDING NORTHWEST FLOW ALOFT AND HIGH PRESSURE AT THE SURFACE FOR A FEW DAYS. THE 18/12Z GFS INDICATES THAT A SURFACE FRONT WILL MOVE THROUGH THE CENTRAL PLAINS ON THURSDAY NIGHT...HOWEVER THE ECMWF SHOWS THE FRONT STILL OVER THE WESTERN DAKOTAS AND WESTERN NEBRASKA DURING THIS TIME. WITH THE DISAGREEMENT IN THE MODELS THAT FAR OUT...DECIDED TO LEAVE THURSDAY NIGHT DRY FOR NOW. THIS WILL BE SOMETHING TO WATCH AS THIS TIME GETS CLOSER. OTHERWISE IT LOOKS LIKE A DRY PERIOD. TEMPERATURES WILL BE ABOUT NORMAL FOR THE BEGINNING OF THE WEEK WITH A WARM UP BY THE END OF THE WEEK. SCHRECK && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 73 85 68 85 / 40 40 30 10 HUTCHINSON 70 84 66 84 / 60 50 20 10 NEWTON 71 84 66 84 / 60 40 20 10 ELDORADO 73 85 67 84 / 40 40 30 10 WINFIELD-KWLD 75 90 69 86 / 30 30 40 10 RUSSELL 68 82 64 83 / 80 50 10 10 GREAT BEND 68 83 65 83 / 80 50 20 10 SALINA 68 82 63 82 / 80 50 10 10 MCPHERSON 68 83 65 83 / 70 50 10 10 COFFEYVILLE 75 94 70 86 / 20 30 40 10 CHANUTE 75 87 67 84 / 30 30 30 10 IOLA 74 85 65 83 / 40 30 20 10 PARSONS-KPPF 75 91 69 85 / 30 30 30 10 && .ICT WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 7 PM FRIDAY FOR KSZ072-095-096-098>100. FLOOD WATCH UNTIL 7 AM SATURDAY FOR KSZ032-033-047>051. &&
Hazardous weather outlook, Aug 18, 5:24 AM CDT, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 524 AM CDT FRI AUG 18 2006 KSZ032-033-047>053-067>072-082-083-091>096-098>100-191130- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 524 AM CDT FRI AUG 18 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS MORNING THROUGH MID AFTERNOON ACROSS PRIMARILY CENTRAL KANSAS. STRONG OR SEVERE STORMS ARE NOT ANTICIPATED. THUNDERSTORMS WILL BECOME MORE NUMEROUS BY MID TO LATE AFTERNOON ACROSS CENTRAL KANSAS...AS A COLD FRONT APPROACHES FROM THE NORTH. A FEW SEVERE STORMS WILL BE POSSIBLE THROUGH THE EVENING HOURS...CAPABLE OF DAMAGING DOWNBURST WINDS. ADDITIONALLY...HEAVY RAINFALL AND FLOODING WILL BE A THREAT FOR PORTIONS OF CENTRAL KANSAS. REFER TO THE LATEST FLOOD WATCH PRODUCT FOR DETAILS. THUNDERSTORMS WILL THEN SPREAD SOUTH INTO SOUTH CENTRAL AND SOUTHEAST KANSAS LATER THIS EVENING AND TONIGHT...POSING A CONTINUED HEAVY RAINFALL AND LOCALIZED FLOODING THREAT. HOWEVER...THE GREATEST THREAT FOR FLOODING LATE THIS AFTERNOON THROUGH TONIGHT APPEARS TO BE ACROSS CENTRAL KANSAS DUE TO RECENT HEAVY RAIN. FURTHERMORE...HEAT INDICES WILL LIKELY EXCEED 105 DEGREES FOR THREE TO FOUR HOURS THIS AFTERNOON ACROSS EXTREME SOUTHEAST KANSAS. REFER TO THE LATEST HEAT ADVISORY PRODUCT FOR DETAILS. FINALLY...THE RANGELAND FIRE DANGER WILL BE HIGH ACROSS PORTIONS OF SOUTH CENTRAL KANSAS...ESPECIALLY THOSE COUNTIES CLOSEST TO THE OKLAHOMA BORDER. OUTDOOR BURNING SHOULD BE RESTRICTED TO EARLY MORNING AND LATE EVENING HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FEW THUNDERSTORMS...SOME OF WHICH MAY BE STRONG ALONG THE OKLAHOMA BORDER...WILL LINGER ACROSS THE AREA SATURDAY AND SATURDAY NIGHT. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE SUNDAY NIGHT...GENERALLY ALONG AND WEST OF INTERSTATE 135. STRONG OR SEVERE STORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED FROM MID AFTERNOON THROUGH THIS EVENING...GENERALLY NORTH OF A LINE EXTENDING FROM KINGMAN TO WICHITA TO YATES CENTER. AND AS USUAL...RAINFALL AND FLOODING REPORTS ARE ALWAYS GREATLY APPRECIATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KLEINSASSER
In the hours before
Special weather statement, Aug 18, 3:00 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 300 PM CDT FRI AUG 18 2006 KSZ049-182030- SALINE- 300 PM CDT FRI AUG 18 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR SALINE COUNTY... AT 255 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF BROOKVILLE...OR 14 MILES SOUTHWEST OF SALINA...AND MOVING NORTHEAST AT 25 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAWSON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 4:14 AM CDT | Flood Watch | ICT | Barton, Ellsworth, Lincoln, McPherson, Rice, Russell and 1 more | 27 hr |
| Aug 18, 4:16 AM CDT | Heat Advisory | ICT | Allen, Chautauqua, Labette, Montgomery, Neosho, Wilson | 15 hr |
| Aug 18, 4:35 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 52 min |
| Aug 18, 5:05 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 20 min |
| Aug 18, 5:56 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 64 min |
| Aug 18, 6:12 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 40 min |
| Aug 18, 6:43 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.